Hawaii, 2018

High Wind in Hawaii, February 5 to 10, 2018

February 5 to 10, 2018 · NWS HFO · 2 events in 1 county or zone

Middle- to upper-air flow strengthened once again over Mauna Kea and Mauna Loa on the Big Island of Hawaii. No significant property damage or injuries were reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

Middle- to upper-air flow strengthened once again over Mauna Kea and Mauna Loa on the Big Island of Hawaii. No significant property damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Feb 5, 5:07 PM HST, 1 hour 52 minutes earlier.

Area forecast discussion, Feb 5, 5:07 PM HST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
507 PM HST Mon Feb 5 2018

.UPDATE...
We have issued a Wind Advisory for the summits of Mauna Kea and
Mauna Loa on the Big Island and updated the forecast for stronger
winds there.

&&

.SYNOPSIS...
A trough  will maintain wet weather over the islands through mid-
week. The trough will produce flooding rain and thunderstorms
with gusty winds. Fog, ice and snow are possible on the Big
Island summits through Wednesday. The weather will turn drier by
the end of the week as the trough moves east. More wet weather is
possible early next week as a strong new trough moves over the
islands.

&&

.DISCUSSION...
Our surface analysis for 200 PM shows a north to south front over
Oahu. Water vapor imagery shows a strong trough aloft extending
from north to south over Kauai. The trough is making the
atmosphere unstable, and there is plenty of moisture along the
front. Lines of heavy showers and thunderstorms will continue to
affect the islands through mid-week. Temperatures are cold on the
summits of Mauna Kea and Mauna Loa on the Big Island of Hawaii, so
snow and ice will be possible there.

The trough aloft is forecast to become even deeper as the trough
and the front move east at 10 mph. The trough and front will move
east of the islands by Thursday and weather over the islands will
turn drier. A surface high building north of the area will bring a
period of moderate northeasterly trade winds over the weekend.

A deep new trough aloft is forecast to dig toward the islands from
the northwest early next week. That could bring a new round of wet
weather.

&&

.AVIATION...
Clouds, showers and thunderstorms have shifted a bit to the east
this afternoon impacting the area from Oahu eastward. The main
focus has been over the islands of Maui County and Oahu. MVFR and
areas of IFR have been observed with the heaviest showers. Expect
some of this activity to spread to the Big Island overnight.
Meanwhile, conditions have started to improve over Kauai.

AIRMET SIERRA continues for mountain obscuration the islands of
Maui County and Oahu. Will likely have a need to extend this to
portions of the Big Island overnight.

SIGMET XRAY continues for thunderstorms over most of the area east
of Kauai. Anticipate this SIGMET remaining up through much of the
night.

Icing remains a possibility in the upper levels, even outside of
thunderstorms. Mention of the possibility of icing continues in
AIRMET ZULU across the islands and adjacent coastal waters.

&&

.MARINE...
A slowly dissipating quasi-stationary front over the islands is
keeping a weak pressure gradient and light winds over most of the
coastal waters at mid-afternoon. The front will likely weaken to
a surface trough and shift slowly E over the next couple of days.
Light winds are expected to persist in most of the local marine
area through about Wednesday, though some moderate trades are
expected in the coastal waters west of Kauai. High pressure will
build NW of the islands Wed night, increasing northerlies near
Kauai and Oahu first, with fresh trades overspreading the state
after that. The trades may reach Small Craft Advisory levels in
the typically windy channeled areas around the terrain by the end
of the work week.

Moist and unstable air associated with the front and a strong
trough aloft will maintain the chance for locally higher winds
and seas, reduced visibility in localized downpours, and cloud to
surface lightning for the next couple of days.

Guidance from the Wave Watch III model continues to indicate a
new large northwest swell will spread down across the state from
late Thursday through Friday. The swell should peak at near
warning levels for some N or W facing shores, and will likely
result in a SCA due to elevated seas across exposed waters
Thursday night and Friday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory through 600 AM Wednesday for the summits of Mauna
Kea and Mauna Loa on the Big Island of Hawaii.

Flash Flood Watch through 600 PM Wednesday for all islands.

Winter Storm Watch from Tuesday morning through Wednesday
afternoon for Big Island Summits.

&&

DISCUSSION...Donaldson
AVIATION...M Ballard
MARINE...R Ballard

In the hours before

Special weather statement, Feb 5, 1:41 PM HST, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Honolulu HI
141 PM HST MON FEB 5 2018

HIZ019>022-060030-
Maui Central Valley-Haleakala Summit-Leeward Haleakala-Windward
Haleakala-
141 PM HST MON FEB 5 2018

...A STRONG THUNDERSTORM WILL AFFECT MAUI IN MAUI COUNTY...

At 141 PM HST, a strong thunderstorm was located near Kihei, or 9
miles southeast of Kahului, moving east at 20 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Kihei, Wailea, Ulupalakua, Kula, Pukalani, Makawao, Keokea, Makena,
Maalaea, Kipahulu and Haleakala National Park.

LAT...LON 2065 15645 2073 15645 2076 15647 2083 15648
      2089 15619 2086 15615 2063 15614
TIME...MOT...LOC 2341Z 266DEG 16KT 2075 15640

R Ballard
Local storm report, Feb 5, 2:07 PM HST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
207 PM HST MON FEB 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             4 NNE KEOKEA            20.76N 156.34W
02/05/2018  E0.25 INCH       MAUI               HI   TRAINED SPOTTER

            CALLED AT 152PM TO SAY HE HAD PEA SIZED HAIL WITH SOME
            STILL ON HIS LAWN. IT HAD STOPPED A MINUTE OR TWO BEFORE
            HE CALLED.

&&

MDYE
Local storm report, Feb 5, 2:48 PM HST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
248 PM HST MON FEB 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     WATER SPOUT      5 S WAIPAHU             21.32N 158.01W
02/05/2018                   HONOLULU           HI   PUBLIC

            OBSERVED WATERSPOUT OFF OF EWA BEACH

&&

MDYE
Special weather statement, Feb 5, 3:43 PM HST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Honolulu HI
343 PM HST MON FEB 5 2018

HIZ025>027-060230-
Big Island North and East-Kohala-Big Island Interior-
343 PM HST MON FEB 5 2018

...A STRONG THUNDERSTORM WILL AFFECT HAWAII IN HAWAII COUNTY...

At 341 PM HST, a strong thunderstorm was located between Honokaa and
Waimea, or about 33 miles northwest of Hilo. This storm was moving
northeast at 25 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations that may be affected by this storm include...
Honokaa and Paauilo.

LAT...LON 1996 15523 1988 15554 2004 15562 2011 15549
      2011 15546 2001 15526
TIME...MOT...LOC 0141Z 241DEG 21KT 2000 15551

R Ballard
Special weather statement, Feb 5, 4:59 PM HST, 2 hours before
Special Weather Statement
National Weather Service Honolulu HI
459 PM HST MON FEB 5 2018

HIZ025-060330-
Big Island North and East-
459 PM HST MON FEB 5 2018

...A STRONG THUNDERSTORM WILL AFFECT HAWAII IN HAWAII COUNTY...

At 457 PM HST, a strong thunderstorm was located over Kurtistown and
Hawaiian Acres, or 10 miles south of Hilo, moving east at 20 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Hawaiian Paradise Park, Hawaiian Acres, Orchidlands Estates, Keaau,
Pahoa, Hawaiian Beaches, Nanawale Estates, Kurtistown, Fern Acres,
Ainaloa and Kapoho.

LAT...LON 1950 15483 1948 15482 1949 15508 1967 15512
      1973 15500 1969 15498 1965 15499 1956 15489
      1953 15481
TIME...MOT...LOC 0257Z 261DEG 12KT 1958 15506

Kodama

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Big Island Summit

When
February 5, 6:59 PM HST to February 6, 1:19 AM HST
Where
Big Island Summit forecast zone
Measured
78 kt (90 mph) measured gust
Reported by
Mesonet
Coordinates
19.602, -155.523 (the zone’s center; the record gives no point)

High Wind, Big Island Summit

When
February 8, 8:49 AM HST to February 10, 10:48 AM HST
Where
Big Island Summit forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
Mesonet
Coordinates
19.602, -155.523 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2018Every state in 2018This day in weather historyWarnings in Hawaii, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732997, 732998.